Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2018, 6:47 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 6:47 PM CDT (23:47 UTC)
- Expired
- May 17, 2018, 7:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baldwin County, AL, Mobile County, AL
The radar
The Mobile radar (KMOB), 8 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:24 PM CDT | MARINE TSTM WIND 46 | Brookley Field, AL | BROOKLEY FIELD GUSTED TO 46MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095 WUUS54 KMOB 172347 SVRMOB ALC003-097-180015- /O.NEW.KMOB.SV.W.0033.180517T2347Z-180518T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 647 PM CDT THU MAY 17 2018 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Central Mobile County in southwestern Alabama... West central Baldwin County in southwestern Alabama... * Until 715 PM CDT. * At 646 PM CDT, a severe thunderstorm was located over Mobile Regional Airport, or 7 miles west of Midtown Mobile, moving southeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland, Theodore, Chickasaw, Satsuma, I65 And I165, Mobile Regional Airport, I65 And AL 158, I10 And I65 and Alabama Port. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3060 8835 3088 8809 3081 8793 3032 8812 TIME...MOT...LOC 2346Z 312DEG 29KT 3072 8825 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
511 WWUS54 KMOB 172358 SVSMOB Severe Weather Statement National Weather Service Mobile AL 658 PM CDT THU MAY 17 2018 ALC003-097-180015- /O.CON.KMOB.SV.W.0033.000000T0000Z-180518T0015Z/ Mobile AL-Baldwin AL- 658 PM CDT THU MAY 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES... At 658 PM CDT, a severe thunderstorm was located near Midtown Mobile, moving southeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland, Theodore, Chickasaw, Satsuma, I65 And I165, Mobile Regional Airport, I65 And AL 158, I10 And I65 and Alabama Port. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3060 8835 3088 8809 3081 8793 3032 8812 TIME...MOT...LOC 2358Z 312DEG 29KT 3065 8816 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:38 PM CDT, 9 minutes earlier.
Area forecast discussion, May 17, 6:38 PM CDT, 9 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Mobile AL 638 PM CDT Thu May 17 2018 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 00Z issuance...One band of convection has moved east out of the eastern zones while another cluster is dropping southeast into southwest AL. With close proximity of convection and radar data tsra wind fields nearing MOB/BFM to start the forecast, have made a correction to 00Z TAF's to include vicinity of tsra with a tempo group of TSRA reducing vsby to IFR levels and brief strong wind gusts potentially upwards of around 45 kts thru 18.01Z at both sites. /10 && .PREV DISCUSSION... /issued 357 PM CDT Thu May 17 2018/ NEAR TERM /Now Through Friday/...A lobe of shortwave energy moving over western portions of the Southeast moves over and east of the forecast area tonight. A tongue of significantly dryer air behind the lobe of energy in the mid/upper levels moves over the Lower Mississippi River Valley and the forecast area overnight into Friday. The current activity over the forecast area will continue to move generally east the rest of the day through tonight in the general westerly flow above the surface, moving east of the forecast area after midnight. The dryer mid/upper level air will help to cut back on the chance of rain over areas north of the coast Friday, but with a surface ridge building west over the Gulf, deeper layer onshore flow flow returns, along with Gulf moisture. At this point, the moisture return over areas north of our coastal counties doesn't happen until late afternoon into Friday night, so am placing best chance of rain during the day Friday closer to the coast, tapering down as one moves inland. Am concerned about another day of strong to severe storms Friday. With the tsra development reaching into the drier mid/upper level air over central parts of the forecast area, stronger downburst winds become a strong possibility. Hail remains a possibility also. Looking at temps, above seasonal highs continue, especially inland with the drier air allowing for better heating during the day. Am also expecting overnight lows above seasonal tonight, with decent low level moisture present. Southeastern portions of the forecast area are expected to be the warmest with the most moisture lasting longer, along with convection lasting into the overnight over eastern portions of the forecast area. 16/SAM SHORT TERM /Friday night Through Sunday night/...Weather pattern remains relatively unchanged through Friday night with weak low pressure trof just inland from the coast, but surface high pressure ridge begins to build in from the east Saturday and then persists across the region through Sunday night. With this, expect pattern of scattered afternoon and early evening showers and thunderstorms to continue through the period, with rain chances slightly lower over the second half of the forecast period as trofing aloft flattens somewhat into slight ridging. Temperatures remain rather consistent too, with daytime highs just above normal for this time of the year ranging from the upper 80s to lower 90s and overnight lows ranging from the upper 60s over the interior zones to the low 70s closer to the coast. 12/DS LONG TERM /Monday Through Thursday/...A surface high pressure ridge extends west across the area through most of the period. As a result, a typical summer-like pattern will continue through the period. Scattered afternoon and evening showers and thunderstorms, with high temps in the upper 80s and lower 90s and lows ranging from the upper 60s inland to lower 70s at the coast. 12/DS MARINE...A surface ridge builds west over the Gulf of Mexico into the weekend and lasts well into the coming week. Light to at times moderate onshore flow expected with a shift from general southwesterly to southeasterly as the ridge shifts north to over the Southeast. 16/SAM && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 17, 6:01 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 601 AM CDT Thu May 17 2018 ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079- 181115- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene- Stone-George- 601 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida...southeast Mississippi and the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected to develop across the area again, especially during the afternoon and evening hours. A few storms could become strong to marginally severe this afternoon, capable of producing strong to locally damaging wind gusts, hail, frequent cloud to ground lightning strikes, and locally heavy rainfall. There is a moderate risk of rip currents along the Alabama and northwest Florida panhandle beaches today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a moderate risk of rip currents along the Alabama and northwest Florida Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is currently not anticipated. GMZ630>632-634>636-650-655-670-675-181115- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 601 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will be capable of producing locally strong wind gusts and higher seas over the marine area today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and seas will be locally higher near isolated to scattered showers and thunderstorms. Otherwise, the probability for widespread hazardous weather is low.
In the hours before
Special weather statement, May 17, 5:04 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
504 PM CDT THU MAY 17 2018
MSZ076-172245-
Greene MS-
504 PM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...GREENE
COUNTY UNTIL 545 PM CDT...
At 504 PM CDT, the strong thunderstorm was located 9 miles northeast
of McLain, or 11 miles northwest of Leakesville, moving southeast at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Leakesville and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3122 8884 3141 8875 3138 8845 3100 8843
3100 8845 3109 8884
TIME...MOT...LOC 2204Z 294DEG 22KT 3122 8873Special weather statement, May 17, 5:38 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
538 PM CDT THU MAY 17 2018
ALZ052-261-MSZ076-172330-
Washington AL-Mobile Inland AL-Greene MS-
538 PM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHERN WASHINGTON AND SOUTHEASTERN GREENE
COUNTIES UNTIL 630 PM CDT...
At 537 PM CDT, the strong thunderstorm was located 6 miles east of
Leakesville, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Citronelle, Leakesville, Gulfcrest, Deer Park, Calvert, Fruitdale,
McIntosh and Movico.
LAT...LON 3138 8847 3133 8795 3132 8795 3131 8796
3130 8796 3127 8797 3127 8798 3126 8799
3126 8797 3092 8806 3104 8864
TIME...MOT...LOC 2237Z 292DEG 24KT 3118 8845Local storm report, May 17, 5:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG POLLARD 31.03N 87.17W
05/17/2018 ESCAMBIA AL BROADCAST MEDIA
SPORADIC TREES DOWN IN THE POLLARD
COMMUNITY. PICTURES AND REPORTS VIA SOCIAL
MEDIA.
&&
MBSpecial weather statement, May 17, 6:15 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
615 PM CDT THU MAY 17 2018
ALZ261-263-MSZ079-180000-
Mobile Central AL-Mobile Inland AL-George MS-
615 PM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 700 PM CDT...
At 615 PM CDT, the strong thunderstorm was located 6 miles east of
Lucedale, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lucedale, Chunchula, Semmes, Tanner Williams, Mobile Regional
Airport, Wilmer and I65 And AL 158.
LAT...LON 3056 8841 3074 8841 3074 8873 3100 8864
3100 8843 3092 8805 3056 8822
TIME...MOT...LOC 2315Z 309DEG 19KT 3090 8848Local storm report, May 17, 6:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
633 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG ONYCHA 31.22N 86.28W
05/17/2018 COVINGTON AL EMERGENCY MNGR
SEVERAL TREES DOWN IN THE ANDALUSIA, OPP,
AND ONYCHA COMMUNITIES.
&&
MBLocal storm report, May 17, 6:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
644 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG ATMORE 31.03N 87.50W
05/17/2018 ESCAMBIA AL NEWSPAPER
METAL ROOF PEELED BACK ON AN AUTO REPAIR
SHOP AND TREES DOWN IN ATMORE.
&&
MBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:42 AM CDT | Special Marine Warning | MOB | 33 min | |
| May 17, 9:34 AM CDT | Special Marine Warning | MOB | 26 min | |
| May 17, 9:36 AM CDT | Special Marine Warning | MOB | 24 min | |
| May 17, 9:52 AM CDT | Special Marine Warning | MOB | 23 min | |
| May 17, 9:53 AM CDT | Special Marine Warning | MOB | 37 min | |
| May 17, 10:13 AM CDT | Special Marine Warning | MOB | 32 min | |
| May 17, 11:26 AM CDT | Special Weather Statement | MOB | Choctaw | 49 min |
| May 17, 11:34 AM CDT | Special Weather Statement | MOB | Choctaw | 41 min |
| May 17, 12:13 PM CDT | Special Weather Statement | MOB | Choctaw | 47 min |
| May 17, 12:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 48 min |
| May 17, 1:21 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 39 min |
| May 17, 1:32 PM CDT | Special Weather Statement | MOB | Clarke | 43 min |
| May 17, 2:04 PM CDT | Special Weather Statement | MOB | Washington | 41 min |
| May 17, 2:06 PM CDT | Special Weather Statement | MOB | Wilcox | 39 min |
| May 17, 2:11 PM CDT | Special Marine Warning | MOB | 64 min | |
| May 17, 2:13 PM CDT | Special Weather Statement | MOB | Baldwin | 62 min |
| May 17, 2:15 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 23 min |
| May 17, 2:29 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 46 min |
| May 17, 2:42 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Washington | 35 min |
| May 17, 3:15 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 45 min |
| May 17, 3:44 PM CDT | Special Weather Statement | MOB | Escambia | 46 min |
| May 17, 3:58 PM CDT | Special Weather Statement | MOB | Escambia | 47 min |
| May 17, 4:52 PM CDT | Special Weather Statement | MOB | Covington | 53 min |
| May 17, 5:38 PM CDT | Special Weather Statement | MOB | Washington | 52 min |
| May 17, 6:15 PM CDT | Special Weather Statement | MOB | Mobile | 45 min |
| May 17, 6:20 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 40 min |
| May 17, 6:42 PM CDT | Special Marine Warning | MOB | 93 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.